Jannah Theme License is not validated, Go to the theme options page to validate the license, You need a single license for each domain name.
Health

People using popular medications for weight loss and diabetes are more likely to be diagnosed with stomach paralysis, studies confirm



CNN

Injected medications that treat diabetes and obesity increase the risk of a rare but serious side effect: stomach paralysis, according to new data on the actual drug use.

At least three new studies based on large collections of patient records show that the risk of being diagnosed with stomach paralysis, or gastroparesis, is higher for people who take GLP-1 agonists than for those who take GLP-1 agonists. don’t take it.

The studies have not been reviewed by outside experts or published in medical journals, so the data are considered preliminary. Two were presented Saturday at the Digestive Disease Week 2024 medical conference in Washington; the third should be presented on Monday.

Injected medications called GLP-1 agonists are in high demand because they have been shown to be very effective in weight loss. In clinical trials, some of the most powerful medications, like Wegovy and Zepbound, have been shown to help people lose at least 10% of their initial weight. Studies have also concluded that they have benefits for the heart as well as the waistline. Drugmaker Novo Nordisk said 25,000 people start Wegovy every week in the United States alone.

Medications reduce hunger by slowing the passage of food through the stomach. They also help the body release more insulin and send signals to the brain that decrease cravings.

However, in some people, these medications can also cause unpleasant to serious effects. bouts of vomiting, which may require medical attention. They can also slow the stomach so much that medical tests reveal a condition called gastroparesis.

Most of the time, doctors say, gastroparesis will improve after stopping treatment. But some people say their condition did not improve even months after they stopped taking the drug, leading to life-altering consequences.

In new studies, the risk of gastroparesis appears rare, but it is constant. Compared to similar people who did not take GLP-1 medications, those who did were about 50% more likely to be diagnosed with this condition.

A study by researchers at University Hospitals Cleveland used records collected by the TriNetX database, which includes millions of patient records from 80 contributing health care organizations. The analysis focused on adults who were obese, had a body mass index greater than 30, but did not have a diagnosis of diabetes and had not been diagnosed with gastroparesis or pancreatitis at least six months before. to start treatment with GLP-1. The records of more than 286,000 patients were included in the study.

Diabetes itself can also increase the risk of gastroparesis, especially if a person’s blood sugar has not been well controlled for a long time.

Among people prescribed a GLP-1 drug for weight loss – such as semaglutide (brand name Ozempic and Wegovy), exenatide (Byetta) and liraglutide (Victoza) – 10 people in 10,000, or 0 .1% were diagnosed with gastroparesis at least six months later. This compares to 4 in 10,000 people, or 0.04%, who were matched in the database based on age, gender, ethnicity and other factors, but who were not taking a GLP-1 drug , developed this disease.

The difference, which was statistically significant, equated to a 52% increase in the risk of being diagnosed with stomach paralysis during pregnancy. on a GLP-1 drug.

A second study, led by researchers at the University of Kansas, also used records from the TriNetX research network database. The study included patients who were prescribed GLP-1 medications for diabetes or obesity between December 2021 and November 2022, and compared them to people with diabetes or obesity who were seen by a doctor during the same period but to whom no treatment had been prescribed. GLP-1 drug. The records of nearly 300,000 patients were included in the study.

Compared to those who did not take GLP-1 medication, those who took it were approximately 66% more likely to be diagnosed with gastroparesis. This study found that 0.53% of patients taking GLP-1 medications were diagnosed with stomach paralysis, or about 1 case of gastroparesis for every 200 people taking these medications.

People taking GLP-1 medications were also more likely to experience nausea and vomiting or gastroesophageal reflux disease (GERD) and to be prescribed a proton pump inhibitor. They were more likely to have their gallbladder removed and to have drug-induced pancreatitis.

“While these medications work and should be used for the right reason, we just want to warn everyone that if you decide to start, be prepared to have a 30 percent chance that you will have gastrointestinal side effects, and then The drug may need to be stopped,” said study author Dr. Prateek Sharma, professor of medicine at the University of Kansas. Medicine School.

Some medication side effects may also lessen over time as people get used to their doses. This is one reason why doctors start with a low dose of medication and gradually increase it over time.

Sharma noted that the study included people with diabetes in both the group taking the GLP-1 drugs and the control group, and that it still found a higher incidence of stomach paralysis in those who were taking the medications, suggesting that diabetes alone was not a driving force. the increased risk.

“Drugs were the only thing that differed between these two groups,” he said.

“And we show that all gastrointestinal effects or symptoms, nausea, vomiting and gastroparesis, were significantly higher in subjects taking GLP-1 than in controls,” said Sharma, who is also president-elect of the American Society of Gastrointestinal. Endoscopy.

Even though these drugs have been studied extensively, Sharma thinks it’s possible that gastroparesis is rare enough that it didn’t show up in clinical trials of the drugs because they didn’t include enough patients.

“It takes hundreds of thousands of patients to come to these conclusions, but that’s why I think these database studies are much more important here,” Sharma said.

According to Dr. Michael Camilleri, a gastroenterologist and researcher at the Mayo Clinic who has studied gastroparesis with the GLP-1 drug liraglutide, another reason it may have been missed in clinical trials is because which researchers often test it for.

“This is very important, if you want to study the problem of gastric emptying, you need to look at gastric emptying of solids, not liquids,” Camilleri said. Liquids pass through the stomach more quickly than solids.

“When pharmaceutical companies evaluate the effects of this class of drugs on gastric emptying, they typically use a method that evaluates the emptying of fluids from the stomach,” he said.

This is called the acetaminophen absorption test, and it is often used because it is quicker and less expensive than a gastric emptying study with scintigraphy, which uses a radioactive tracer to see the amount of solid food remaining in the stomach a few hours after a meal.

Acetaminophen is absorbed by the stomach and carried into the bloodstream by fluids. Measuring how quickly acetaminophen appears in the blood can give an idea of ​​how quickly liquids pass through the stomach, but not solids. Camilleri and other experts say acetaminophen absorption is not an adequate test for gastroparesis with GLP-1 drugs.

Camilleri was co-author of a third study presented Monday at Digestive Disease Week that looked at gastroparesis with GLP-1 drugs.

This study combed through the records of nearly 80,000 patients who were prescribed a GLP-1 drug by Mayo Clinic Health System doctors. The researchers focused on a subset of 839 people who had symptoms of gastroparesis and who had undergone a gold standard test for the condition: a procedure called a gastric emptying scan.

About a third of this group, or 241 people, had food in their stomach four hours after eating a test meal, meaning they were considered to have gastroparesis.

However, the study did not calculate the difference in risk of gastroparesis between people using these medications and those who did not.

Camilleri said it’s likely that the risk of gastroparesis is underestimated in these studies, because not everyone with symptoms would ultimately have had the test needed to diagnose it.

In the Mayo Clinic study, women and people who also reported experiencing constipation while on GLP-1 medications were more likely to be diagnosed with gastroparesis.

Camilleri said constipation may be a clue that people will have problems with gastroparesis on a GLP-1 drug, but there are still many questions to answer.

“For people who suffer from this complication, it is extremely serious,” he said.

News Source : www.cnn.com
Gn Health

Back to top button